Format

Send to

Choose Destination
Nurs Clin North Am. 2019 Dec;54(4):595-608. doi: 10.1016/j.cnur.2019.08.004. Epub 2019 Oct 10.

Implications of Antipsychotic Use: Antipsychotic-Induced Movement Disorders, with a Focus on Tardive Dyskinesia.

Author information

1
McNeese State University, College of Nursing and Health Professions, 4205 Ryan Street, Lake Charles, LA 70605, USA.
2
The University of North Carolina at Chapel Hill, School of Nursing, Carrington Hall, CB #7460, Chapel Hill, NC 27599-7460, USA. Electronic address: https://twitter.com/rxseadewPhD.
3
Neurocrine Bioscience, Inc., 12780 El Camino Real, San Diego, CA 92130, USA.
4
Neurocrine Bioscience, Inc., 12780 El Camino Real, San Diego, CA 92130, USA. Electronic address: jjohnson@neurocrine.com.

Abstract

Antipsychotics can be life changing, but like all medications, they can also have unwanted effects, including drug-induced movement disorders such as tardive dyskinesia (TD). More patients are receiving antipsychotic treatment from non-psychiatry health care providers, including primary care and general practitioners. Despite misconceptions to the contrary, recent analyses suggest that the risk of drug-induced movement disorders such as TD has not been eliminated. Nurses across all care settings will increasingly encounter patients treated with antipsychotics. Nurses are critical for ensuring that patients exposed to antipsychotics receive screening and monitoring, care, and education.

KEYWORDS:

Antipsychotic; Dopamine antagonist; Extrapyramidal symptoms; Movement disorder; Neuroleptic; Tardive dyskinesia

PMID:
31703784
DOI:
10.1016/j.cnur.2019.08.004
[Indexed for MEDLINE]

Supplemental Content

Full text links

Icon for Elsevier Science
Loading ...
Support Center